With the introduction of the new anti-epileptic drug (AED) Lamotrigine in to my system and with one 25g pill every morning added to the multitude of existing vitamins and AED’s, if pushed hard enough I should now just begin to rattle. I am a sensitive little soul when it comes to dabbling in the world of drug experimentation. It’s stated that between two to eight weeks the side effects materialize. I am lucky in that my body responds very quickly to new drugs and will have a pretty immediate reaction. As yesterday evening wore on and continuing today I find myself feeling, well, odd.
As each person is unique and with epilepsy affecting each one in such an individual way, the response to use of the same drug will not always be the same. Lamotrigine has a number of purposes one of which is being prescribed to people suffering with bi-polar. As optimistic as I am, I thought ‘Maybe this could improve my moods – two birds with one stone, boom!’ However, digression aside, it really is the absences that I’m aiming to crack down on as well as trying to remove the Depakote/Epilim from my daily pill popping routine.
So far I’ve experienced a tingling sensation in my legs, a headache and my body feels terribly light and weightless with a surreal feeling of just not particularly being present. My brain tends to wizz off into the ether when there’s an overload of electrical activity providing me with a grand number of absences as my consolation prize. This is generally accompanied by a sensation of coming completely out of my body and looking down on myself which is both strange and rather pleasant at the same time. However, during this period it is extremely difficult to recall memories and other necessities, concentrate on conversation and if I was at work, focus on my job, so on those occasions I’m really best off by myself!
The sensible part of my brain (which in normal situations is often quite minimal I might add!) took over this morning reluctantly making me miss my barre class. As barre is an intensive work out if there is something untoward going on in my brain box then I wouldn’t want to risk the possibility of something being triggered through pushing my body to its limits. Additionally, as an epileptic it is very important to eat breakfast.
Two of the large triggers for seizures are dehydration and low blood sugar. It’s extremely important to eat a good breakfast before heading off for the day and in particular for children. It’s far healthier to avoid the high sugar cereals which simply give an excessive burst of energy followed by a sudden sugar crash resulting in tiredness, irritability and lethargy which is particularly difficult to deal with if children need to function at school. A low sugar breakfast and ideally a slow release carbohydrate like oatmeal or for our UK and in particular Scottish friends, porridge is ideal.
Whilst researching I found a short article deriving from the Neuron Journal from May 2012 regarding research undertaken which proved success in establishing greater seizure control with a low sugar intake with references to the Ketogenic diet.
And there is a further article demonstrating in great detail how detrimental sugar is for the body. This includes its various forms and how it manages to sneak into foods that you wouldn’t imagine, so it’s always important to check out the ingredients of the food you’re buying.
So with my breakfast of scrambled eggs quickly disappearing, it remains that I simply have to ride this one out. I’m not willing to give up just yet on the hopeful joint victory of lamotrigine and me but my awareness is heightened and if necessary I can stop it if I need to. In the meantime however, I shall go about my business with my floating body and hope that it slowly returns back to where it belongs!
If anyone takes or has taken Lamotrigine or Lamictal and has been aware of the side effects or can relate to what I’m experiencing, do get in touch!